Winter Storm, Knox
- When
- January 15, 2:00 PM CST to January 16, 4:30 AM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Light snow developed across northeast Nebraska Wednesday morning, 1/15/03, and slowly spread southeast reaching the Omaha and Lincoln areas by early Wednesday evening and then southwest Iowa shortly thereafter. The snow became moderate to heavy by early afternoon across northeast Nebraska with the intensity increasing farther southeast, including Omaha and Lincoln, by late evening. The snow continued into Thursday morning, but was mostly over by 500 am. North winds of 10 to 20 mph with gusts to 25 mph created drifting snow and some blowing in open areas. The snow closed or delayed many schools, especially around the Omaha area.Heavier snow amounts included, 8 inches in Madison and Osmond, Nebraska and Randolph, Iowa, 7 inches in Lincoln, Prague, David City, Gretna, Howells, Seward, and Friend, Nebraska and Little Sioux, Iowa. Most other locations from northeast Nebraska around Neligh and Bloomfield, southeast through Omaha and into southwest Iowa had around 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 2:11 AM CST, 11 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 211 AM CST WED JAN 15 2003 FORECAST CHALLENGES ARE HOW MUCH SNOW WILL FALL AND THE DURATION OF THE EVENT. SYNOPSIS-- WINTER STORM EVENT BEGINNING TO EVOLVE EARLY THIS MORNING. AT OF 05Z...SFC HIGH PRESSURE RIDGE REMAINS POSITIONED ALONG THE MISSOURI RIVER. SFC DEWPOINTS AREA IN THE LOWER SINGLE DIGITS LOCALLY...AND THE TEENS OVER THE WESTERN 1/3 OF NEBRASKA. MID CLOUDS HAVE NOW DEVELOPED ACROSS THE AREA. LIGHT SNOW IS NOW FALLING FROM THE BLACK HILLS...SOUTHEAST INTO NORTHWEST NEBRASKA. SOME MOISTURE...NOT MUCH...SHOWING UP AT 850MB 00Z UA OVER WEST TEXAS AND WESTERN SOUTH DAKOTA. FURTHER ALOFT...WELL DEFINED 7H AND 5H CIRCULATIONS MOVING SOUTH INTO MONTANA. THESE FEATURES ARE CAPTURED WELL BY THE 00Z MODELS. FORECAST-- THE QUESTION TODAY IS NOT IF WE WILL SEE ACCUMULATING SNOW...BUT HOW MUCH AND WHEN WILL IT BEGIN/END. 00Z MODELS ARE IN INCREDIBLE AGREEMENT ON QPF THROUGH 48HRS...WHICH BRING THE AXIS OF HEAVIEST PCPN DIRECTLY THROUGH THE HEART OF THE CWA FROM NW TO SE. AGAIN...GOOD AGREEMENT BETWEEN THE GFS AND ETA ON TRACKS OF THE 850 AND 500MB LOWS. 850MB LOW PROGRESSES OVER THE CWA BETWEEN 00Z AND 08Z THU. DEEP VERTICAL MOTION FIELDS SHOW THIS SYSTEM IS WELL DYNAMICALLY DRIVEN. 500MB LOW DEEPENS AS IS MOVES SOUTHEAST OVER CENTRAL NE AND NORTHEAST KS. GOOD UPWARD MOTION DECREASES QUICKLY AFTER 06Z IN ETA/GFS...SO EXPECT ACCUMULATING SNOWS TO END AROUND 06-09Z TIME FRAME. FLURRIES AND NON-ACCUMULATING SNOW MAY CONTINUE THROUGH MID MORNING BASED ON CONCEPTUAL MODEL AND ETA LINGERING LOW LEVEL RH THROUGH THE DAY. GFS DOES DRY US OUT QUICKLY AFTER 12Z...BUT THIS SEEMS SOMEWHAT UNREASONABLE. AT THIS POINT...GARCIA METHOD AND QPF (USING ANY MODEL) GIVES WARNING CRITERIA SNOW TO ALL BUT THE SOUTHWEST 3 COUNTIES. EXPECT SNOW IN THE SOUTHWEST TO RANGE FROM 3 TO 5 INCHES...WITH GENERALLY 4 TO 8 IN THE CENTRAL AND NORTHEAST. THERE MAY BE A BAND OF LOCALLY HIGHER AMOUNTS RUNNING FROM NW TO SE THROUGH THIS AREA...BUT THIS FEATURE WILL BE HARD TO EXACTLY DEFINE UNTIL THE MAIN SNOW BAND SETS UP. WILL ISSUE A WINTER STORM WARNING FOR AREAS NORTHEAST OF SALINE...JEFFERSON AND GAGE COUNTIES. THESE COUNTIES WILL REQUIRE AN ADVISORY FOR WED AFTERNOON AND NIGHT. THURSDAY...WINDS MAY INCREASE DURING THE MORNING ON THE BACKSIDE OF THIS SYSTEM...WHICH MAY CAUSE SOME PROBLEMS WITH BLOWING AND DRIFTING. WILL ADDRESS THIS IN THE HWO FOR NOW. WILL CONTINUE TO GO BELOW GUIDANCE ON TEMPS THROUGH FRIDAY...DUE TO ANTICIPATED SNOW COVER...AS THIS IS ADDRESSED IN THE CURRENT FORECAST ALREADY. LOOKING AHEAD-- FRIDAY AFTERNOON THROUGH SATURDAY STILL SEEM TO WARRANT POPS FOR LIGHT SNOW. CONTINUED CURRENT FCST CHANCE FRIDAY AFTERNOON THROUGH SATURDAY MORNING. NO SIGNIFICANT CHANGES TO THE EXTENDED AT THIS TIME. THANKS FOR COORDINATION W/ALL SURROUNDING OFFICES .OMA...WINTER STORM WARNING FOR WED AND WED NGT ALONG NORTHEAST OF A LINE FROM SEWARD TO PAWNEE CITY. WINTER WEATHER ADVISORY WED AFTERNOON AND WED NIGHT SOUTHWEST OF THIS LINE. ERVIN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-152300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 AM CST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE AREA TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON AND TONIGHT FOR AREAS SOUTHWEST OF A FRIEND TO BEATRICE LINE. SNOW WILL BECOME WIDESPREAD TODAY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. THE SNOW WILL BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT. BY THURSDAY MORNING SNOW TOTALS OF 4 TO 8 INCHES ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LOCALLY HIGHER AMOUNTS MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL END EARLY THURSDAY MORNING. HOWEVER...GUSTY NORTHERLY WINDS WILL DEVELOP THURSDAY MORNING AND CONTINUE THROUGH THE DAY. THIS WILL CAUSE SOME BLOWING AND DRIFTING SNOW ACROSS THE AREA THROUGH THURSDAY EVENING. NO SIGNIFICANT WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM STORM SPOTTERS WOULD BE HELPFUL TODAY AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ERVIN
The national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338446, 5338447, 5338448, 5338449, 5338450, 5338451, 5338452, 5338453, 5338454, 5338455, 5338456, 5338457, 5338458, 5338459, 5338460, 5338461, 5338462, 5338463, 5338464, 5338465, 5338466, 5338467, 5338468, 5338469, 5338470, 5338471, 5338472.